Patients with corneal abrasions typically come to the emergency department for eye pain. Most physicians treat these with topical antibiotics, oral analgesia, and for those who are lucky enough 48 – 72 hour follow up with ophthalmology. Oral analgesia does a poor job of controlling these patients pain. Tetracaine is an esterase type anesthetic with a onset of action of 10 – 20 seconds and a duration of action of 10 – 15 minutes. Use of topical anesthetics are very effective at reducing pain, but there use is discouraged secondary to poor wound healing of the corneal epithelium. So what is the evidence for topical anesthetic use on corneal abrasions? Read more →
Hyperkalemia is an electrolyte abnormality seen in the emergency department as well as in hospitalized patients and it can be associated with adverse clinical outcomes and death if not treated appropriately. It is important to remember that the electrophysiologic effects of hyperkalemia are directly proportional to both the absolute plasma potassium and its rate of rise. However, neither the ECG nor the plasma potassium alone are an adequate index of the severity of hyperkalemia, and therefore providers should have a low threshold to initiate therapy. Classic teaching of the chronological ECG changes of hyperkalemia include:
- Peaked T waves
- Prolongation of PR interval
- Widening QRS Complex
- Loss of P wave
- “Sine Wave”
Abnormal vital signs are poor predictors of mortality associated with pulmonary embolism (PE). Diagnosis of PE and right ventricular (RV) strain with transthoracic echocardiography (TTE) however, has been well documented as a predictor for pending shock and significant in-hospital mortality. One study done by Grifoni S et al, showed that 10% of normotensive patients with PE and RV strain on echo developed PE related shock, and 3% died, whereas normotensive patients without signs of RV strain remained hemodynamically stable.
Read more →
As many know Free Open Access Med(ical Ed)ucation (FOAM) is a concept that was developed in June 2012 at a pub in Ireland. Since its creation FOAM has developed into a collection of constantly evolving, collaborative, and interactive resources and tools with one main objective…to make the world a better place. At the heart of FOAM is the philosophy that high-quality medical education should be free and accessible to all who care for patients and to those who teach the art and science of medicine. Recently, I watched a video from the 2013 Social Media And Critical Care (SMACC) Conference given by Joe Lex that made me realize although the acronym only came into being recently, maybe the concept had historical origins (From Hippocrates to Osler to FOAM).
For the most part, the biggest concern with administering tPA is the bleeding complications, specifically intracranial hemorrhage. But there is another side effect that is being reported more frequently. I, myself, saw two cases in one week. This side effect is tPA-associated angioedema.
Case: A 70-year-old female with a past medical history of hypertension and diabetes presents to your department 45 minutes after onset of left facial droop, slurred speech and left-sided hemiparesis. The initial head CT is negative for acute hemorrhage. You diagnose your patient with an acute ischemic stroke. There are no contraindications, so you decide to treat the patient with tPA (we will leave this debate for another time).
Read more →